Alert archive / Minnesota / Tornado Warnings in 2003
Tornado Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 28, 2003, 7:46 PM CDT for Crow Wing County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 28, 2003, 8:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 128 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
239 WFUS53 KDLH 290046 TORDLH MNC035-290115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 745 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... CROW WING COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 815 PM CDT * AT 745 PM CDT...SKYWARN SPOTTERS REPORTED NEAR EMILY...OR ABOUT 28 MILES NORTHEAST OF BRAINERD...MOVING EAST AT 25 MPH. * THIS TORNADO WILL BE NEAR...EMILY IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD THE PUBLIC REPORTED A WATERSPOUT NEAR EMILY. & LAT...LON 4677 9392 4659 9396 4656 9381 4676 9380 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:20 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 28, 2:20 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SAT JUN 28 2003 LAST SFC ANALYSIS INDICATES A WEAK CLOSED LOW BETWEEN MSP AND ARX. INVERTED TROUGH EXTENDS TOWARD DEEPER LOW OVER CENTRAL CANADA. THUNDERSTORMS ARE FIRING ALONG THIS BOUNDARY. MID/UPPER TROUGH AXIS IS APPROXIMATELY ALONG THE MN/DAKOTA BORDER. UPPER JET MAX AND THE ASSOCIATED H5 VORT HAVE HAVE ENTERED NORTHWEST MINNESOTA AND DESTABILIZED THE PROFILE...WHICH INITIATED THIS SMALL FLARE UP. WITH THE FREEZING LEVEL BELOW 9 KFT...LARGE HAIL IS A LEGITIMATE CONCERN WITH THESE STORMS. LCL HEIGHTS ARE AROUND 800 FT JUST WEST OF THE FORECAST AREA SO DOWNBURSTS ARE A CONCERN AS WELL. EXPECT SCT TSRA TO EXTEND INTO THE EVENING HOURS...BUT WEAKEN SOMEWHAT WITH THE SETTING SUN. MOST CONVECTIVE ACTIVITY WILL BE WEST AND SOUTH WHERE THE BEST LOW LEVEL MOISTURE POOLING IS LOCATED. THE SFC BOUNDARY AND THE UPPER LEVEL FEATURES WILL MOVE EASTERLY WITH TIME...EXPECT ONLY SHOWERS OVER THE EASTERN COUNTIES AFTER MIDNIGHT WITH THE WESTERN COUNTIES CLEARING OUT. EXPECT CONTINUED DECREASING CLOUDS DURING THE DAY SUNDAY AS THE UPPER RIDGE BUILDS IN. EXPECT PLENTY OF CU TO FORM...ESPECIALLY NORTHEAST COUNTIES BEHIND THE DEPARTING LOW. SUNDAY INTO MONDAY WILL FIND THE AREA UNDER THE INFLUENCE OF THE BUILDING UPPER RIDGE AND ASSOCIATED WEAK SFC HIGH. A GRADUAL WARMING TREND FOR THE BEGINNING OF THE WEEK. TUESDAY NIGHT INTO WEDNESDAY INDICATES GOOD RETURN FLOW AND ASSOCIATED WARM FRONT OVER THE FORECAST AREA. IF A S/WV ALOFT RELIEVES CAP...CONVECTION WILL OCCUR. WILL KEEP MENTION OF SHRA/TSRA FOR THIS PERIOD. BOTH AVN AND ETA MOS GUIDANCE WERE FAIRLY CLOSE TO WHAT WAS ALREADY FORECASTED. NO SIGNIFICANT CHANGES IN TEMPERATURES WERE MADE. .DLH...NONE KFM
Hazardous weather outlook, Jun 28, 7:15 AM CDT, 12 hours 31 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 715 AM CDT SAT JUN 28 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER MOST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM WALKER MINNESOTA TO PHILLIPS WISCONSIN. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A BRIEF TORNADO IS ALSO POSSIBLE. THE STORMS WILL BE TRIGGERED BY THE APPROACH OF A TROUGH OF LOW PRESSURE FROM THE WEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY AFTERNOON THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH 04
In the hours before
Local storm report, Jun 28, 7:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0709 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM ORTH MN 1.75 IN HAIL
06/28/03 NORTHWEST ITASCA
0457 PM LONGVILLE MN 0.50 IN HAIL
06/28/03 NORTHERN CASS
0519 PM 10 E LONGVILLE MN 0.25 IN HAIL
06/28/03 NORTHERN CASS
0557 PM OUTING MN 1.75 IN HAIL
06/28/03 NORTHERN CASS
0632 PM 5 S OUTING MN WATER SPOUT
06/28/03 CROW WING WATER SPOUT WAS MOVING
OVER ROOSEVELT LAKE
0652 PM HASSMAN MN 0.50 IN HAIL
06/28/03 NORTHERN AITKIN ROTATION REPORTED IN
CLOUDS
0550 PM 3 N OUTING MN 0.75 IN HAIL
06/28/03 NORTHERN CASS ROTATION IN CLOUDS
0649 PM HASSMAN MN 0.75 IN HAIL
06/28/03 NORTHERN AITKIN
XXXNearby
Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.